Alert archive / New Mexico / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 39, NWS Albuquerque, NM

May 26, 2019Harding County, Quay County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 26, 2019, 4:53 PM MDT for Harding County, Quay County, San Miguel County, New Mexico. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2019, 4:53 PM MDT (22:53 UTC)
Expired
May 26, 2019, 5:45 PM MDT
In force
52 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Harding County, NM, Quay County, NM, San Miguel County, NM

What was reported inside it

TimeReportWhereRemark
May 26, 5:30 PM MDTTSTM WND DMG8 Ese Tucumcari, NMROOF BLOWN OFF A BARN ALONG SR-278
May 26, 5:52 PM MDTTSTM WND GST 667 Ene Tucumcari, NMKTCC ASOS.
May 26, 5:54 PM MDTTSTM WND GST 727 Ene Tucumcari, NMKTCC ASOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 1:32 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1256 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

680 
WUUS55 KABQ 262253
SVRABQ
NMC021-037-047-262345-
/O.NEW.KABQ.SV.W.0039.190526T2253Z-190526T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
453 PM MDT Sun May 26 2019

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Southeastern San Miguel County in northeastern New Mexico...
  Southeastern Harding County in northeastern New Mexico...
  West central Quay County in east central New Mexico...

* Until 545 PM MDT.

* At 453 PM MDT, severe thunderstorms were located along a line
  extending from 17 miles southeast of Mosquero to 11 miles south of
  Montoya, moving northeast at 40 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Tucumcari and Montoya. 

This includes Interstate 40 between Mile Markers 309 and 343.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

A Tornado Watch remains in effect until 900 PM MDT for northeastern
and east central New Mexico.

LAT...LON 3484 10412 3547 10411 3586 10352 3508 10353
TIME...MOT...LOC 2253Z 239DEG 36KT 3556 10378 3494 10402 

HAIL...1.00IN
WIND...70MPH
 
$$

Guyer
1 follow-up statement
568 
WWUS55 KABQ 262311 RRA
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
511 PM MDT Sun May 26 2019

NMC021-037-047-262345-
/O.CON.KABQ.SV.W.0039.000000T0000Z-190526T2345Z/
San Miguel-Harding-Quay-
511 PM MDT Sun May 26 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR EAST CENTRAL SAN MIGUEL...SOUTHEASTERN HARDING AND WEST CENTRAL
QUAY COUNTIES...

At 511 PM MDT, severe thunderstorms were located along a line
extending from 15 miles east of Mosquero to 7 miles south of
Tucumcari, moving northeast at 30 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Tucumcari.

This includes Interstate 40 between Mile Markers 319 and 343.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 900 PM MDT for northeastern
and east central New Mexico.

LAT...LON 3491 10396 3558 10394 3586 10352 3508 10353
TIME...MOT...LOC 2311Z 240DEG 27KT 3570 10370 3506 10377 

HAIL...1.00IN
WIND...70MPH
 
$$

Guyer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:24 PM MDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 26, 2:24 PM MDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
224 PM MDT Sun May 26 2019

.SYNOPSIS...
An active afternoon and evening of weather on the eastern plains as
convection is beginning to fire along the dry line. Dry thunderstorms
a concern farther west as well into the evening. The east will finally
dry out Monday as the west coast storm moves east toward the four
corners region late Monday. Strong winds are expected in southern and
especially eastern areas Monday afternoon. Showers will be delegated
to the northwest. Temperatures will turn cooler. The storm will move
away Tuesday leaving mostly dry and cool weather. The next trough
wills wing through Wednesday with a back door cold front into the
east Wednesday night. Return flow moisture may re-activate the eastern
plains with daily rounds of showers and storms for the end of the
week into the weekend.

&&

.DISCUSSION...
Severe weather a threat through early to mid evening across the
eastern plains with deep moisture and instability to go with decent
lower level inflow. Some dry storms with lots of high based CU
developing within the thin layer of mid-level moisture seen on
morning soundings in western and central NM. Strong outflow winds
may create some virga bombs into early evening in central and western
zones. Dry later tonight everywhere.

The western storm will move to the Great Basin Monday and four corners
region Monday night before lifting northeast Tuesday. Surface cold
front will follow from west to east Tuesday, with a weak back door
front sneaking into the northeast Tuesday night. Biggest concern
Monday will be the winds, with advisory criteria winds over much of
the south and east. Any showers/storms will be in the northwest
closest to the approaching system. Tuesday will be mostly dry with
less wind, but with below normal temperatures.

A weak short wave trough in the northwest flow will cross NM
Wednesday with showers and storms in the west and north and below
normal high temperatures continuing. A healthier back door front push
will move south across all the east Wednesday night. Return flow
moisture Thursday into the weekend may set up another dry line in
the east with daily rounds of showers and thunderstorms. High
temperatures will increase while winds will not be too strong.

CHJ

&&

.FIRE WEATHER...
Strong south to southwest winds will begin to taper off after
sunset this evening. The threat of erratic gusty winds from dry
thunderstorm activity has increased over the western half of the
state focusing over the middle RGV then extending into the Central
Highlands and far Northeast Highlands this evening. Meanwhile, the
dryline is oriented just west of the Pecos River, and just east of
Las Vegas to Raton this afternoon. Strong to severe storms will
develop along this line before quickly moving northeast capable of
producing frequent lightning, large hail, locally heavy rainfall, and
strong downburst winds.

Strong southwest winds peak in strength Monday, focusing through
FWZ103 with peak gusts up to 50kts. The dryline will keep early
morning moisture roughly one county deep into eastern NM Monday, but
will quickly advance eastward into TX in the afternoon. MinRHs
plummet as a result across the east. Ventilation remains excellent
Tuesday with cooler temperatures and winds turning westerly behind a
Pacific cold front. Showers will favor the northern high terrain
Monday night into Tuesday. Lighter winds for the rest of the week,
backdoor cold front will replenish moisture through the eastern
plains Wednesday with return moisture from the Gulf late in the week.
Temperatures also trend back up Wed-Fri.

&&

.AVIATION...
18Z TAF CYCLE
Swly winds are beginning to increase across the forecast area as a
mid-level trough spins up from the Baja around the periphery of a
parent upper low digging down the CA coastline. Wind gusts will peak
25-40kts today across much of the western two-thirds of New Mexico. A
few isold dry TS will likely produce locally erratic gusts 40-50kts
as well this afternoon, with the focus area being along the
continental divide through the middle RGV into the southern Sangres.
AWW criteria will likely persist at KABQ from 20Z-02Z. Winds will
begin to taper off after 02Z. Meanwhile, the dry line is stalled
along the Pecos River Valley from KROW-KSXU-KCAO beginning to be
pushed back east. Afternoon tstm activity will develop along this
line before quickly moving ne toward the TX line. Mid-higher level
bkn- ovc cigs looks to stall the start of convection to 1-3pm, a bit
later than what was observed Saturday, however storms will still be
strong to severe producing frequent lightning, large hail, and strong
downburst winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  46  64  38  63 /  10  20  20   5
Dulce...........................  38  63  33  60 /  10  20  20  10
Cuba............................  40  64  35  63 /   5  10  10   5
Gallup..........................  38  60  32  65 /   5  10   5  10
El Morro........................  35  60  31  61 /   5   5   5   5
Grants..........................  36  66  33  66 /   5   5   5   5
Quemado.........................  39  65  35  65 /   5   5   5   5
Glenwood........................  47  70  41  73 /   5   0   0   0
Chama...........................  34  58  31  55 /  30  30  20  10
Los Alamos......................  46  64  39  62 /   5   5   5   5
Pecos...........................  44  67  39  63 /   5   0   5   5
Cerro/Questa....................  39  63  35  59 /  10   5  10   5
Red River.......................  33  55  29  51 /  20   5  10  10
Angel Fire......................  31  62  30  56 /  20   5  10  10
Taos............................  37  67  34  63 /  10   5   5   5
Mora............................  39  67  36  63 /  10   0   5   5
Espanola........................  44  71  40  69 /   5   5   5   5
Santa Fe........................  47  66  41  63 /  10   0   5   5
Santa Fe Airport................  43  70  39  68 /   5   0   5   5
Albuquerque Foothills...........  50  74  44  72 /   5   0   5   5
Albuquerque Heights.............  50  75  45  73 /   5   0   5   5
Albuquerque Valley..............  48  77  43  74 /   5   0   5   5
Albuquerque West Mesa...........  49  75  44  73 /   5   0   5   5
Los Lunas.......................  45  77  42  74 /   5   0   0   5
Rio Rancho......................  48  75  44  72 /   5   0   5   5
Socorro.........................  49  81  45  78 /   5   0   0   5
Sandia Park/Cedar Crest.........  45  67  40  65 /   5   0   5   5
Tijeras.........................  46  71  41  69 /   5   0   5   5
Moriarty/Estancia...............  39  73  37  70 /   5   0   0   0
Clines Corners..................  42  70  38  66 /   5   0   0   0
Gran Quivira....................  44  72  41  69 /   5   0   0   0
Carrizozo.......................  52  78  47  74 /   5   0   0   0
Ruidoso.........................  45  72  41  67 /   5   0   0   0
Capulin.........................  41  73  40  67 /  20   5   5   5
Raton...........................  40  77  39  70 /  10   5   5   5
Springer........................  41  76  40  70 /  10   5   5   5
Las Vegas.......................  41  71  39  66 /  10   0   5   0
Clayton.........................  47  82  45  75 /  40   5   5   5
Roy.............................  46  80  44  71 /  20   5   5   5
Conchas.........................  51  85  48  80 /  20   5   5   5
Santa Rosa......................  49  83  47  77 /  10   0   5   0
Tucumcari.......................  53  88  49  82 /  30   5   5   5
Clovis..........................  55  85  51  78 /  40   5   5   5
Portales........................  56  87  52  80 /  30   5   5   5
Fort Sumner.....................  52  86  51  79 /  10   5   5   5
Roswell.........................  56  92  54  86 /  10   5   5   5
Picacho.........................  52  83  49  77 /   5   0   5   0
Elk.............................  49  79  47  74 /   5   0   5   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM MDT this evening for the following zones...
 NMZ505>508-516-518>529-532-533-537>540.

Red Flag Warning until 8 PM MDT this evening for the following
zones... NMZ106-107-109.

&&

40
Hazardous weather outlook, May 26, 3:51 AM MDT, 13 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
351 AM MDT Sun May 26 2019

NMZ501>540-271100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
351 AM MDT Sun May 26 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is an enhanced risk of severe thunderstorms for the eastern
plains of New Mexico this afternoon into the early evening hours.
The primary hazards will be large hail and damaging winds; however,
a tornado or two cannot be ruled out. Meanwhile, virga showers and
downburst winds are possible across central New Mexico during the
afternoon hours.

Widespread strong winds will impact areas along and south of the
Interstate 40 corridor in western and central New Mexico and lee of
the central mountain chain. Peak wind gusts up to 50 mph will result
in hazardous cross winds. Low relative humidities will combine with
the winds to create critical fire weather conditions for areas along
and south of southern McKinley to Torrance counties. Any fires that
develop will have the ability to spread rapidly.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to damaging winds are forecast for the northeast and central
highlands in eastern New Mexico on Monday afternoon. This will also
create dangerous cross winds along the Interstate 40 corridor from
Clines Corners to Santa Rosa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required from 12pm to 9pm MDT for areas
along and east of Colfax to Chaves Counties in eastern New Mexico
due to the potential for severe thunderstorms.

46

In the hours before

Local storm report, May 26, 4:04 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
404 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             1 SW FOLSOM             36.84N 103.93W
05/26/2019  E0.88 INCH       UNION              NM   EMERGENCY MNGR

&&

EVENT NUMBER ABQ201902200

RJH
Local storm report, May 26, 4:07 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
407 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     NON-TSTM WND GST 1 SSE CLINES CORNERS    35.00N 105.66W
05/26/2019  M70 MPH          TORRANCE           NM   ASOS

            KCQC ASOS.

&&

EVENT NUMBER ABQ201902201

RJH
Local storm report, May 26, 4:30 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
430 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     NON-TSTM WND GST 5 S ARROYO HONDO        36.46N 105.67W
05/26/2019  M68 MPH          TAOS               NM   AWOS

            KSXU AWOS.... KSKX AWOS.

&&

EVENT NUMBER ABQ201902202

RJH
Local storm report, May 26, 4:41 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
441 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     3 SW ALBUQUERQUE        35.09N 106.66W
05/26/2019                   BERNALILLO         NM   SOCIAL MEDIA

            LARGE BRANCH DOWN ON SILVER AND 12TH

&&

EVENT NUMBER ABQ201902203

GUYER
Local storm report, May 26, 4:43 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
443 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             2 NNE MOSQUERO          35.80N 103.94W
05/26/2019  E0.88 INCH       HARDING            NM   CO-OP OBSERVER

&&

EVENT NUMBER ABQ201902204

DAK
Local storm report, May 26, 4:53 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
453 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     NON-TSTM WND GST 6 NE LAS VEGAS          35.66N 105.14W
05/26/2019  M63 MPH          SAN MIGUEL         NM   ASOS

            KLVS ASOS.

&&

EVENT NUMBER ABQ201902205

DAK

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:36 AM MDTWind AdvisoryABQ17 hr
May 26, 3:07 AM MDTRed Flag WarningABQBernalillo, Catron, Sandoval, Socorro, Valencia17 hr
May 26, 11:49 AM MDTSpecial Weather StatementABQUnion26 min
May 26, 11:55 AM MDTSevere Thunderstorm WarningABQUnion20 min
May 26, 2:36 PM MDTSpecial Weather StatementABQBernalillo, Valencia24 min
May 26, 2:41 PM MDTSpecial Weather StatementABQColfax49 min
May 26, 3:31 PM MDTSpecial Weather StatementABQBernalillo, Valencia29 min
May 26, 3:40 PM MDTSevere Thunderstorm WarningABQBernalillo20 min
May 26, 3:41 PM MDTSevere Thunderstorm WarningABQColfax, Union49 min
May 26, 3:46 PM MDTSpecial Weather StatementABQHarding44 min
May 26, 3:52 PM MDTSpecial Weather StatementABQHarding38 min
May 26, 3:59 PM MDTSpecial Weather StatementABQSanta Fe31 min
May 26, 4:14 PM MDTSevere Thunderstorm WarningABQHarding, Union22 min
May 26, 4:26 PM MDTSevere Thunderstorm WarningABQHarding, San Miguel49 min
May 26, 4:35 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel24 min
May 26, 4:46 PM MDTSevere Thunderstorm WarningABQHarding, Union25 min
May 26, 5:07 PM MDTTornado Warning Tornado observedABQUnion38 min
May 26, 5:09 PM MDTSevere Thunderstorm WarningABQHarding, Union36 min
May 26, 5:18 PM MDTTornado WarningABQHarding, Quay, San Miguel42 min
May 26, 5:22 PM MDTSevere Thunderstorm WarningABQChaves53 min
May 26, 5:24 PM MDTSevere Thunderstorm WarningABQChaves, De Baca27 min
May 26, 5:34 PM MDTTornado Warning Tornado observedABQUnion41 min
May 26, 5:37 PM MDTSevere Thunderstorm WarningABQHarding, Quay, Union53 min
May 26, 5:46 PM MDTSevere Thunderstorm WarningABQChaves, Curry, De Baca, Quay, Roosevelt59 min
May 26, 5:53 PM MDTSevere Thunderstorm WarningABQCurry, Quay67 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.